By

Treating Migraines with Codeine, Oxycodone or Barbiturates Increases Risk of Chronic Migraine

Treating migraine episodes with opioids or barbituates as few as eight times a month doubles the risk of developing chronic migraine. I’m in a Phenergan fog, so I’ll let the American Academy of Neurology‘s press release tell the story:

Overuse of Codeine, Oxycodone and Barbiturates Increases Risk of Chronic Migraine

People who overuse barbiturates and opioids, such as codeine, butalbital, and oxycodone, to treat migraine are at an increased risk of developing chronic migraine, according to research that will be presented at the American Academy of Neurology 60th Anniversary Annual Meeting in Chicago, April 12–19, 2008. People with chronic migraine have headaches on 15 or more days a month.

For the study, 24,000 people with headaches in the United States were surveyed about the types of medications they use to treat their headaches. From this sample of people with headache, the researchers selected those who had been diagnosed in 2005 with episodic migraine (fewer than 15 days of headache per month). Their risk of chronic migraine was then calculated based on the types of medications they used in 2005. Among those with episodic migraine in 2005, 209 people had developed chronic migraine in 2006.

The study found people who took drugs containing barbiturates or opioids for only eight days a month were twice as likely to develop chronic migraine a year later as those who didn’t take such drugs. [emphasis mine]

“People who use drugs that contain barbiturates and opioids, if only for a total of seven to eight days a month, appear to significantly increase their risk of migraine progression,” said study author Marcelo Bigal, MD, PhD, with Albert Einstein College of Medicine in Bronx, New York. “Strict limits for these types of drugs should be enforced among people with migraine as a way of preventing their migraines from becoming more frequent and more painful.”

The study found no evidence that the risk of developing chronic migraine increased among people who frequently used triptans, which are commonly prescribed drugs to treat migraine, or non-steroidal antiinflammatory drugs (NSAIDs), such as aspirin, ibuprofen and naproxen.

The study was supported by the National Headache Foundation.

Another interesting conundrum of treating pain with opioids: Opioids appear to change the brain so that the patient actually becomes more sensitive to pain. Building tolerance is not only your body getting use to the drug (called desensitization), but you actually become more sensitive to pain overall (referred to as sensitization), not just the pain that you are specifically treating. Treating Pain With Opioids has information on this research.

By

Depression in Women with Migraine Linked to Childhood Abuse

Researchers have found a fascinating connection between migraine, depression and childhood abuse in women. I didn’t want to miss any important details, so the American Academy of Neurology‘s press release follows. (Emphasis added.)

Depression in Women with Migraine Linked to Childhood Abuse

Childhood abuse is more common in women with migraine who suffer depression than in women with migraine alone, according to a study published in the September 4, 2007, issue of Neurology®, the medical journal of the American Academy of Neurology.

“This study confirms adverse experiences, particularly childhood abuse, predispose women to health problems later in life, possibly by altering neurobiological systems,” said study author Gretchen Tietjen, MD, with the University of Toledo-Health Science Campus and a member of the American Academy of Neurology.

Researchers surveyed 949 women with migraine about their history of abuse, depression and headache characteristics. Forty percent of the women had chronic headache, more than 15 headaches a month, and 72 percent reported very severe headache-related disability. Physical or sexual abuse was reported in 38 percent of the women and 12 percent reported both physical and sexual abuse in the past. These results for abuse are similar to what’s been reported in the general population.

The association between migraine and depression is well established, but the mechanism is uncertain. The study found women with migraine who had major depression were twice as likely as those with migraine alone to report being sexually abused as a child. If the abuse continued past age 12, the women with migraine were five times more likely to report depression.

“The finding that a variety of somatic symptoms were also more common in people with migraine who had a history of abuse suggests that childhood maltreatment may lead to a spectrum of disorders, which have been linked to serotonin dysfunction,” said Tietjen.

“Our findings contribute to the mounting data that show abuse in childhood has a powerful effect on adult health disorders and the effect intensifies when abuse lasts a long time or continues into adulthood,” said Tietjen. “The findings also support research suggesting that sexual abuse may have more impact on health than physical abuse and that childhood sexual abuse victims, in particular, are more likely to be adversely affected.”

The study also found women with depression and migraine were twice as likely to report multiple types of abuse as a child compared to those without depression, including physical abuse, fear for life, and being in a home with an adult who abused alcohol or drugs.

“Despite the high prevalence of abuse and the increased health costs associated with it, few physicians routinely ask migraine patients about abuse history,” said Tietjen. “By questioning women about their abuse history we’ll be able to better identify those women with migraine at increased risk for depression.”

By

Cluster Headache Drug Verapamil May Cause Heart Problems

People who take verapamil for cluster headaches may be at greater risk of irregular heartbeats than those who don’t, according to a study published in the August issue of the journal Neurology. Researchers recommend that those who take the drug should have frequent EKGs to watch for possible heart problems.

The study of 108 people with cluster headache specifically looked at high doses of verapamil. 21% showed an irregular heartbeat while taking high dose verapamil. 37% of participants had slower than normal heart rates while on the drug. Most cases were not considered serious.

The study abstract and the press release from the American Academy of Neurology (below) provide details.

Drug for Cluster Headaches May Cause Heart Problems

ST. PAUL, Minn. – A drug increasingly used to prevent cluster headaches can cause heart problems, according to a study published in the August 14, 2007, issue of Neurology®, the medical journal of the American Academy of Neurology. Those taking the drug verapamil for cluster headaches should be closely monitored with frequent electrocardiograms (EKGs) for potential development of irregular heartbeats.

Cluster headache is a rare, severe form of headache that is more common in men. The attacks usually occur in cyclical patterns, with frequent attacks over weeks or months generally followed by a period of remission when the headaches stop.

“The benefit of taking verapamil to alleviate the devastating pain of cluster headaches has to be balanced against the risk of causing a heart abnormality that could progress into a more serious problem,” said study author Peter Goadsby, MD, PhD, DSc, of the National Hospital for Neurology and Neurosurgery in Queen Square, London, UK, and the University of California, San Francisco and a member of the American Academy of Neurology.

The study involved 108 people with an average age of 44. The participants started taking verapamil and then had an EKG and an increase in the dosage of the drug every two weeks until the headaches were stopped or they started having side effects.

A total of 21 patients, or 19 percent, had problems with the electrical activity of the heart, or irregular heartbeats, while taking the drug. Most of the cases were not considered serious; however, one person required a permanent pacemaker due to the problem. A total of 37 percent of the participants had slower than normal heart rates while on the drug, but the condition was severe enough to warrant stopping the use of the drug in only four cases.

Goadsby noted that 217 people taking the drug were initially supposed to take part in the study, but 42 percent of them did not have the EKGs done to monitor their heart activity. “Many of them said either they or their local services were reluctant to undertake such frequent tests, or they were not aware of the need for the heart monitoring,” he said. “Since this drug is relatively new for use in cluster headaches, it’s possible that some health care providers are not aware of the problems that can come with its use.”

emphasis added